My husband is having problems with his insulin dosage. He is 31 years old and has had diabetes since he was 5. He has been taking Lantus for about 5 years. Two months ago he lost about 10 lbs due to stress and his blood sugar readings were find during that time period, but now 2 months later he is having problems with the long term insulin dosages. He was taking 37 around 1pm during the day and kept waking up very low in the mornings. The doctor said to change his dose to 32 and see what happens. He seemed to wake up with it fine for the first two days but high during the daytime around 200 or higher. Now he switched to 33 units and is waking up fairly low between 50-70 readings and keeps staying high during the daytime of 200 or higher?? If he increases the long term dosage he maybe wake up lower in the morning? What are we supposed to do??? Any help would be appreciated!!
I also have Type 1 and have had it since I was 17 months old. The smartest move I ever made was getting an insulin pump. I went from having A1c's of 9 or higher to 6.5-7.5 range. My blood sugars are in control, for the most part. Don't get me wrong, I still have highs and lows. I was on Lantus and Humalog before I made the move to the pump and my blood sugars were all over the place. It's hard to regulate insulin dosages because your body is always changing. It takes a whole lot of tweaking and a whole lot of time. I would really try to look into a pump. Sorry I can't be of more help.
1 pm seems an odd time to take lantus. And you are saying he is going low about 12 hours later? Some folks have good luck splitting their dose and taking it twice per day (early am and before bed). They manage to do away with the peaks more easily that way. Hope this helps a bit.
First off, Taking Lantus about 1pm, not only seems ODD, but it takes a while before the Lantus starts being effective, plus yesterdays dose in in its final decline. That alone would give me reason to thing TIMING is part of the problem. I don't have a link handy but if you look up an chart on Lantus and graph of its effectiveness over a 24hr period, you will see what I mean. Lantus is a great basal, I love it, but its not flat from the moment you inject till 24hrs later.
ALL insulins have a a rise, levle off a little, peak (lantus is very minor and gradual, then ALL insulins decline at various rates after their peak. Lantus declines very slowly.
I have been on a split Lantus dose for over 4yrs and its as rock solid and stable as can be for me. By splitting the dose half when I get up and half aprox 12hrs later, one dose is increasing its effective level while the other is declining. That way there is never a peak of the full daily lantus dose nor is there a lack of basal due to timing (the rise and fall of lantus effectiveness.